Illinois, 2010

Hail and Damaging Wind in Illinois, September 21, 2010

September 21, 2010 · NWS ILX · 4 events in 1 county or zone

A large cluster of showers and thunderstorms developed across Iowa and northern Missouri in advance of a cold front during the afternoon of September 21st. Isolated thunderstorm cells developed ahead of the main area of convection across west-central Illinois, with many of them producing gusty winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large cluster of showers and thunderstorms developed across Iowa and northern Missouri in advance of a cold front during the afternoon of September 21st. Isolated thunderstorm cells developed ahead of the main area of convection across west-central Illinois, with many of them producing gusty winds and small hail. One storm produced a microburst with damaging winds in excess of 70 mph near Roanoke in Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 21, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE SEP 21 2010

.DISCUSSION...
ISSUED 300 PM CDT TUE SEP 21 2010

SHORT TERM...TONIGHT THROUGH FRIDAY...
TWO WEATHER SYSTEMS WILL AFFECT THE CENTRAL IL WEATHER THIS WORK
WEEK. TONIGHT...A COLD FRONT CURRENTLY LOCATED OVER CENTRAL IA WILL
MOVE SLOWLY SEWD INTO AT LEAST NORTHERN IL TONIGHT. THUNDERSTORMS
ARE ALREADY INCREASING ALONG THE FRONT WEST OF THE MS RIVER...AND
ALSO WELL AHEAD OF THE FRONT OVER NORTH-CENTRAL AND NORTHEASTERN IL
WHERE THE CAP HAS ERODED. ALL OF THIS ACTIVITY WILL CONTINUE
EASTWARD THROUGH THE AREA TONIGHT...POSSIBLY WEAKENING ONCE IT
CROSSES INTERSTATE 55. SHORT RANGE CONVECTION-ALLOWING MODELS
SUGGEST THAT THE WESTERN PORTION OF THE LINE MAY BECOME ORIENTED
EAST/WEST ACROSS NORTHERN MO OR SOUTHERN IA...WHERE ECHO TRAINING
AND BACKWARD PROPAGATION COULD CAUSE FLASH FLOODING. SOME HEAVY
RAINFALL AMOUNTS WILL ALSO BE POSSIBLE OVER CENTRAL/NORTHERN
IL...HOWEVER FLASH FLOOD GUIDANCE VALUES ARE HIGH ENOUGH THAT ANY
FLASH FLOODING THIS FAR EAST WILL BE MORE ISOLATED. WILL THEREFORE
HOLD OFF ON A FLASH FLOOD WATCH AND HIT THE HEAVY RAINFALL POTENTIAL
IN THE HAZARDOUS WEATHER OUTLOOK AND ZONE FORECASTS.

THE NAM/GFS MODELS ARE PRETTY SKIMPY ON PCPN ON WED...HOWEVER THERE
WILL LIKELY BE ONE OR MORE OUTFLOW BOUNDARIES LINGERING AROUND THAT
MAY INITIATE ADDITIONAL THUNDERSTORMS. WILL THEREFORE HOLD ON TO
CHANCE POPS ON WED.

AFTER THAT...THE NEXT COLD FRONT IS SLATED TO COME INTO THE AREA
THURSDAY NIGHT AND FRIDAY. DYNAMIC SUPPORT AND MOISTURE/INSTABILITY
WILL BE FAIRLY HIGH FOR THIS TIME OF YEAR...AND ANOTHER ROUND OF
HEAVY RAIN WILL BE POSSIBLE. MOST OF THE PRECIPITATION SHOULD BE
AFTER 06Z FRI...SO WILL HAVE SOME EVENING CHANCE POPS IN THE
NORTHWEST...FOLLOWED BY LIKELY POPS OVER EVERYWHERE ALONG AND WEST
OF INTERSTATE 55. HELD OFF ON CATEGORICAL POPS AS THERE ARE SOME
DIFFERENCES IN FRONTAL TIMING BETWEEN THE VARIOUS MODELS. PCPN WITH
THIS SYSTEM SHOULD BE EAST OF THE AREA BY FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH TUESDAY...
RUN-TO-RUN CONSISTENCY IN THE LONGER RANGE MODELS HAS BEEN POOR
RECENTLY...BUT THEY ARE BEGINNING TO CONVERGE ON THE IDEA OF A
DEEPENING TROUGH JUST TO THE EAST OF IL WITH A CLOSED LOW DEVELOPING
LATE SUN. POSITION-WISE...THE PREVIOUSLY DISCOUNTED ECMWF HAS
SHIFTED LONGITUDE EASTWARD TO MATCH THE PREVIOUS GFS. IN ADDITION...
THE GFS NOW FEATURES A CLOSED LOW BUT TO THE WEST OF THE ECMWF.
MODELS TYPICALLY HAVE A DIFFICULT TIME IN LATER PERIODS WHEN THE
UPPER PATTERN BECOMES MORE AMPLIFIED...SO SOME FURTHER ADJUSTMENTS
CAN BE EXPECTED. FOR NOW...WILL COUNT ON THE DEEP UPPER TROUGH SOUTH
OF AK CAUSING DOWNSTREAM BUILDING HEIGHTS/RIDGING OVER THE WESTERN
AND CENTRAL ROCKIES. THIS IN TURN SUGGESTS THAT THE DEEPER SOLUTION
OF THE PREVIOUS/CURRENT ECMWF...ALONG WITH THE PREVIOUS LONGITUDINAL
POSITION OF THE FURTHER EAST GFS WOULD BE THE MORE LIKELY SCENERIO
AT LEAST FOR NOW. BOTTOM LINE...THIS MEANS DRY CONDITIONS BEGINNING
SAT AND CONTINUING THROUGH THE END OF THE PERIOD. THE ECMWF IS
BRINGING A COLD FRONT INTO THE MIDWEST ON TUE...BUT WILL HOLD OFF ON
CONSIDERING THIS UNTIL MODEL SOLUTIONS SETTLE SOME MORE.

04
&&

.AVIATION...
ISSUED 1250 PM CDT TUE SEP 21 2010

HIGH/THIN CLOUDS WILL SPREAD ACROSS CENTRAL ILLINOIS THIS
AFTERNOON...WHILE LOWER CLOUDS AND SCATTERED THUNDERSTORMS REMAIN
FURTHER WEST IN ASSOCIATION WITH A SLOW-MOVING COLD FRONT. 12Z
MODELS CONTINUE TO BRING BOUNDARY AND ASSOCIATED CONVECTION INTO THE
ILLINOIS RIVER VALLEY THIS EVENING...THEN FURTHER EASTWARD
OVERNIGHT. SATELLITE/RADAR MOSAICS SUPPORT THIS SLOW EASTWARD
PROGRESSION AS WELL. FROM MODEL AND OBSERVATIONAL DATA...IT APPEARS
A 50 TO 100 MILE WIDE BAND OF CLOUDS AND SCATTERED CONVECTION WILL
BE ASSOCIATED WITH THE FRONT AS IT SAGS INTO NORTH-CENTRAL ILLINOIS
TONIGHT. AS A RESULT...HAVE INCLUDED A PERIOD OF SHOWERS WITH
VICINITY THUNDER AT KPIA BETWEEN 02Z AND 10Z. FURTHER E/SE...ONLY
MENTIONED VCTS AT KDEC AND KCMI OVERNIGHT...AS PRECIP MAY STRUGGLE
TO REACH THESE TERMINALS. WINDS WILL INITIALLY GUST TO AROUND 20KT
THIS AFTERNOON...BUT WILL DROP OFF THIS EVENING AS MIXING DIMINISHES
AND PRESSURE GRADIENT RELAXES. WILL MAINTAIN LIGHT SW WINDS OF LESS
THAN 10KT OVERNIGHT INTO WEDNESDAY...AS FRONTAL BOUNDARY STALLS IN
THE VICINITY.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 10:36 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT TUE SEP 21 2010

ILZ027>031-036>038-040-041-221100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1136 AM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS THIS EVENING
INTO THE OVERNIGHT HOURS. A FEW OF THE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...PARTICULARLY ALONG AND
NORTHWEST OF A RUSHVILLE TO BLOOMINGTON NORMAL LINE. LOCALLY HEAVY
RAINFALL WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEHIND THE COLD
FRONT...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS
WILL DEVELOP ON THURSDAY NIGHT AND FRIDAY AHEAD OF THE NEXT COLD
FRONT. AT THIS POINT...SEVERE WEATHER DOES NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

ILZ042>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
1136 AM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES ACROSS
CENTRAL ILLINOIS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEHIND THE COLD
FRONT...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS
WILL DEVELOP ON THURSDAY NIGHT AND FRIDAY AHEAD OF THE NEXT COLD
FRONT. AT THIS POINT...SEVERE WEATHER DOES NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1136 AM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT AS A
COLD FRONT MOVES ACROSS CENTRAL ILLINOIS. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ON FRIDAY. AT
THIS POINT...SEVERE WEATHER DOES NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 64 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Woodford

When
September 21, 2:15 PM CST to 2:16 PM CST
Where
Woodford County, Eureka
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.720, -89.270

Hail, Woodford

When
September 21, 2:15 PM CST to 2:16 PM CST
Where
Woodford County, Eureka
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.720, -89.270

Hail, Woodford

When
September 21, 2:25 PM CST to 2:26 PM CST
Where
Woodford County, Roanoke
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.800, -89.200

Thunderstorm Wind, Woodford

When
September 21, 2:25 PM CST to 2:26 PM CST
Where
Woodford County, 0.73 mi SSW of Roanoke
Measured
61 kt (70 mph) estimated gust
Property damage
$170,000
Reported by
Emergency Manager
Coordinates
40.790, -89.205

Eight large 64,000 volt powerlines were blown down on the south edge of Roanoke, causing approximately $170,000 in damages. As a result, the entire town lost power from 3:30 PM to around 7 AM the next day.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262627, 262631, 262628, 262629.